Public Release: 

Interferon-treated hepatitis C patients likely to experience retinopathy

Association for Research in Vision and Ophthalmology

Rockville, Md. -- Persons with chronic hepatitis C being treated with Interferon (IFN) are at risk of developing retinopathy as early as two weeks into treatment according to the results of a new study published in the January 2007 issue of Investigative Ophthalmology & Visual Science (IOVS).

Researchers from the Departments of Ophthalmology and Hepatology at Asahikawa Medical College in Japan measured the changes in vessel diameter and blood velocity and calculated retinal blood flow (RBF) and wall shear rate (WSR) using a laser Doppler velocimetry in 36 patients with chronic hepatitis C who were treated with high-dose IFN. Sixty-one percent of these patients developed asymptomatic retinopathy, including retinal hemorrhage and cotton-wool spots, during treatment. Retinopathy was first diagnosed two to 16 weeks after the start of treatment and resolved at the end of treatment in all but nine patients.

Of these patients, all experienced an increase in blood velocity, RBF, and WSR. The increased RBF was associated with anemia induced by IFN treatment. The increase in WSR in patients with retinopathy especially indicates that endothelial dysfunction may play an important role in IFN-induced retinopathy as shear stress should be constant under physiologic conditions.


Read this article online at

IOVS is published by the Association for Research in Vision and Ophthalmology (ARVO). For more information, logon to

ARVO is a membership organization of more than 11,500 eye and vision researchers from over 70 countries. Established in 1928, the Association encourages and assists its members and others in research, training, publication and dissemination of knowledge in vision and ophthalmology. ARVO's headquarters are located in Rockville, Md. For more information about ARVO, logon to

Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert system.